Wondering Why Zoloft Is Working So Quickly

In our latest question and answer, the pharmacist responds to a reader interested in knowing how their Zoloft could be working so quickly.

Question

I started Zoloft on Tuesday with a 25mg acclimation dose for 6 days, then up to 50mg. I have a few questions: For clarity, I had my doubts about medication for depression/CPTSD, and this was a hail mary. But after the first 2 days, I found myself feeling much better even with the side effects. I feel more like myself and more grounded. I'm witty again, and socializing isn't as energy-sucking as it used to be. But it's only been 5 days, and I'm not even on the main dose yet. Is this normal? I thought it was going to take weeks for me to feel better. I doubted it was going to work at all, so I don't know if this is the placebo effect. Supplements: Before and along with taking the meds, I've been taking creatine monohydrate for before workouts (on rest days as well) and vitamin K2 + D3 in the mornings with my meds. Today I took the K2+D3, L-theanine, and a multivitamin with my meds. Should I not be taking supplements for the time being? I thought about this after I took them.

Asked by JoeB On Mar 30, 2024

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Apr 01, 2024
Last updated Apr 12, 2024

Key points

  • While antidepressants typically take about 4-6 weeks to reach their full effects, it's not unusual to begin noticing benefits as early as one week after starting treatment.

Answer

Great questions! I'm happy to address them for you. Since you've raised several, I'll tackle them one by one.

Is It Possible for Zoloft to Start Working Only 5 Days After Starting?

You're correct that it generally takes at least 4-6 weeks to experience the full effects of SSRI (selective serotonin reuptake inhibitor) medications. However, it's not uncommon for some individuals to experience minor positive effects sooner, and this has been supported by clinical studies.

One such study, a meta-analysis published in The Archives of General Psychiatry in 2006, which reviewed over 28 different trials, revealed that SSRIs can start to have a modest clinically beneficial effect in certain individuals by the conclusion of the first week of treatment, surpassing the placebo effect. The study concluded the following:

Treatment with SSRIs is associated with symptomatic improvement in depression by the end of the first week of use, and the improvement continues at a decreasing rate for at least 6 weeks.
Arch Gen Psychiatry 2006 Nov;63(11):1217-23

Overall, it's challenging to predict exactly when someone will respond to an SSRI. Some individuals may respond within one or two weeks, while others require several more weeks of treatment to notice any differences.

The initial response and further response after continued dosing are likely due to how SSRIs produce their effects over time. Initially, their effects are likely due to the inhibition of serotonin reuptake, which increases serotonin levels in the brain. However, since the full therapeutic effects of SSRIs are generally not seen for several weeks after starting treatment, this suggests that other factors beyond reuptake inhibition may play a role.

Based on our current understanding, it seems the long-term effects of SSRIs may involve changes to serotonin receptors and increased production of neuroprotective proteins.

Supplement Concerns with Zoloft

It's always a good idea to check if the supplements you take could interfere with your medications. This is especially true if you are taking an SSRI, as many over-the-counter supplements can affect serotonin levels.

You mentioned you are taking the following:

  • K2+D3
  • L-theanine
  • Creatine
  • Multivitamin

The one that stands out here for me is the L-theanine. Our own drug-herbal interaction checker shows a 'minor' interaction between the two. However, this is likely clinically insignificant.

There is evidence that L-theanine might function as a gamma-aminobutyric acid (GABA) agonist, potentially raising GABA levels in the brain to induce relaxation, which is why it is often marketed as a dietary supplement to help with symptoms of anxiety. GABA, in turn, can impact dopamine and serotonin levels.

Studies, however, are quite conflicting regarding whether or not L-theanine affects serotonin levels to a clinically significant degree.

In fact, some studies state that l-theanine may raise serotonin levels, while others report a lowering. Regardless, there are no case reports or clinical studies that I could find that show it has a risk of serotonin-related side effects or decreases the effects of SSRIs.

If you want to be very careful, it may be prudent to discontinue the L-theanine, but again, I don't think there is much cause for concern with it.

Final Words

I hope this answer was helpful to you! Write back anytime.

References

  • Early onset of selective serotonin reuptake inhibitor antidepressant action: systematic review and meta-analysis, PubMed
  • Zoloft Prescribing information, AccessFDA
  • Theanine-induced reduction of brain serotonin concentration in rats, PubMed
  • Effects of chronic l-theanine administration in patients with major depressive disorder: an open-label study, PubMed

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at [email protected]! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions